Heavy Snow, Central Oregon
- When
- December 6, 3:00 AM PST to 10:00 PM PST
- Where
- Central Oregon forecast zone
- Reported by
- Trained Spotter
An outbreak of arctic air brought northeast upslope flow to western Deschutes County which produced heavy snowfall. Snowfall amounts in inches included 2 miles southwest of Sisters (7), 1 mile west southwest of Bend (10), 4 miles south southwest of Bend (7), and 6 miles southeast of Bend (8).
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An outbreak of arctic air brought northeast upslope flow to western Deschutes County which produced heavy snowfall. Snowfall amounts in inches included 2 miles southwest of Sisters (7), 1 mile west southwest of Bend (10), 4 miles south southwest of Bend (7), and 6 miles southeast of Bend (8).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 6, 1:27 AM PST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 127 AM PST SUN DEC 6 2009 .SHORT TERM...TODAY THROUGH MONDAY NIGHT...NEXT WAVE IN A NORTHERLY FLOW ALOFT AND ARCTIC PUSH IS NOW MOVING ACROSS THE NORTHERN AREAS OF THE FORECAST AREA AND WILL PROGRESS SOUTH-SOUTHWEST THROUGH TODAY AND TONIGHT. EVEN THOUGH THERE IS SIGNIFICANT COLD AIR WITH THIS SYSTEM THE AMOUNTS OF MOISTURE IS LACKING SIGNIFICANTLY. AS THE SYSTEM PUSHED ACROSS WESTERN MONTANA AND NORTHEAST OREGON THERE WAS VERY LITTLE SNOWFALL AT BOTH MSO AND GEG. SO FAR IN OUR CWA LIGHT SNOW IS BEING REPORTED AT HEPPNER...BUT ONLY A FEW FLAKES WERE REPORTED IN MOST OTHER AREAS OF THE CWA. THE MID AND UPPER LOW PRESSURE CENTER WITH THIS SYSTEM IS FORECAST BY MOST OF THE MODELS TO PUSH WESTWARD TO WESTERN OREGON AND THEN SLIDE SOUTHWARD INTO NORTHERN CALIFORNIA AND THEN PUSH EAST SOUTHEAST INTO THE GREAT BASIN. THIS WILL SPARE OUR CWA FROM ANY SIGNIFICANT SNOWFALL AMOUNTS. THE MOST THAT CAN BE EXPECTED IS PERHAPS A FEW INCHES IN THE MOUNTAINS AND IN CENTRAL OREGON WHERE UP SLOPE WILL BE THE GREATEST...WITH PERHAPS A DUSTING TO AN INCH IN THE VALLEYS. NEITHER ADVISORY NOR WARNING CRITERIA FOR SNOW AMOUNTS ARE EXPECTED TO BE REACHED ANYWHERE IN THE CWA WITH THIS SYSTEM. THE MAIN EVENT WILL BE THE VERY COLD TEMPERATURES BEHIND THE SYSTEM THAT WILL FILTER INTO THE REGION...ESPECIALLY SUNDAY NIGHT THROUGH THE FIRST HALF OF THE COMING WEEK. THIS WILL BE COLDEST AIR OF THE SEASON SO FAR. THERE WILL BE SOME AREAS THAT WILL EXPERIENCE BRISK WINDS WHICH MAY CAUSE WIND CHILL TEMPERATURES BETWEEN 5 AND 15 BELOW ZERO. WILL NEED TO MONITOR THIS FOR THE POSSIBLE NEED OF A WIND CHILL WATCH OR WARNING. SO FAR WARNING CRITERIA FOR WIND CHILL IS NOT EXPECTED...BUT THAT COULD CHANGE. HOWEVER...WITHOUT A SIGNIFICANT SNOW COVER TEMPERATURES ARE NOT LIKELY TO BECOME COLD ENOUGH FOR A WIND CHILL WARNING...NOR TO BREAK ANY COLD TEMPERATURE RECORDS. THE COLD AIR WITH OCCASIONAL MOUNTAIN SNOW FLURRIES ARE EXPECTED TO PERSIST INTO THE EXTENDED FORECAST PERIOD. 88 .LONG TERM...TUESDAY THROUGH SATURDAY...COLD AND DRY NORTHERLY FLOW WILL BE OVER EASTERN WASHINGTON AND OREGON TUESDAY AND WEDNESDAY. WEAK DISTURBANCES COMBINED WITH UPSLOPE TERRAIN IN THE NORTHERLY FLOW MAY TRIGGER A FEW MOUNTAIN SHOWERS. DRY AIR WITH MAINLY LIGHT WINDS WILL ALLOW GOOD RADIATIONAL COOLING AT NIGHT. THIS WILL COMBINE WITH THE COLD AIR MASS TO DROP TEMPERATURES INTO THE SINGLE DIGITS TO BELOW ZERO TUESDAY NIGHT. UPPER LEVEL FLOW WILL BECOME MORE NORTHWEST WEDNESDAY NIGHT THROUGH FRIDAY. TEMPERATURES WILL SLOWLY MODERATE AS THE ARCTIC AIR MASS BECOMES MODIFIED...BUT TEMPERATURES WILL REMAIN UNSEASONABLY COLD IN ALL LOCATIONS THROUGH THE EXTENDED PERIOD. A SERIES OF DISTURBANCES IN THE NORTHWEST FLOW WILL BRING VARYING CHANCES OF WINTER PRECIPITATION WEDNESDAY THROUGH FRIDAY. FRIDAY NIGHT AND SATURDAY A STRONGER SYSTEM WILL BRING A BETTER CHANCE OF WIDESPREAD PRECIPITATION. COONFIELD && .AVIATION...06Z TAFS...AN ADDITIONAL PUSH OF COLD AIR WILL HELP KEEP THE ATMOSPHERE STIRRED UP AND WILL CREATE A FEW LIGHT UPSLOPE SNOW SHOWERS OVERNIGHT ACROSS MOST OF THE AREA. CEILINGS WILL GENERALLY REMAIN AT VFR LEVELS THOUGH SNOW SHOWERS WILL CREATE PREVAILING MVFR VISIBILITIES AND CEILINGS DOWN TO 1500 FEET AGL AT KRDM THROUGH 07/00Z AND BRIEF MVFR CONDITIONS AT KALW AND KPDT THROUGH 06/18Z. SNOW WILL TAPER OFF TOMORROW MORNING BY 06/18Z EXCEPT AT KRDM WHERE IT WILL REMAIN POSSIBLE THROUGH 07/06Z. VFR CONDITIONS WITH CEILINGS ABOVE 7000 FT AGL ARE EXPECTED AFTER 06/18Z AT ALL TAF LOCATIONS EXCEPT KRDM WHICH WILL HAVE CEILINGS ABOVE 3000 FT AGL. SURFACE WINDS WILL BE NORTH TO NORTHEAST AT 5 TO 15 KTS FOR THE NEXT 24 HOURS EXCEPT AT KYKM WHICH WILL SEE NORTH WINDS AT 10 TO 20 KTS THROUGH 07/00Z BEFORE DROPPING BELOW 15 KT THROUGH 07/06Z. PERRY && .PRELIMINARY POINT TEMPS/POPS... PDT 25 11 18 8 / 30 10 0 0 ALW 26 14 20 11 / 20 10 0 0 PSC 29 9 24 4 / 10 0 0 0 YKM 27 8 23 3 / 20 0 0 0 HRI 28 7 23 5 / 20 10 0 0 ELN 26 7 21 2 / 20 10 0 0 RDM 22 4 17 -2 / 40 40 20 10 LGD 25 9 21 5 / 20 20 10 10 GCD 25 7 21 4 / 50 30 20 10 DLS 29 15 24 12 / 30 10 0 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX TODAY : GREEN MONDAY : GREEN TUESDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 88/76/76
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
510 AM PST SAT DEC 5 2009
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-061300-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
510 AM PST SAT DEC 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, NORTHWEST BLUE MOUNTAINS, GRANDE RONDE VALLEY,
WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
AN ARCTIC COLD FRONT WILL MOVE ACROSS THE REGION TODAY AND TONIGHT
BRINGING MUCH COLDER AIR TO THE FORECAST AREA. THERE WILL BE SOME
LIGHT SNOW ACROSS THE CWA WITH LIGHT ACCUMULATIONS IN SOME PLACES.
THE LOCATIONS LISTED ABOVE CAN EXPECT A COATING TO PERHAPS AN INCH
OF NEW SNOW IN THE LOWER ELEVATIONS WITH UP TO SEVERAL INCHES OVER
THE MOUNTAINS...ESPECIALLY THE BLUE AND WALLOWA MOUNTAINS AND THE
EAST SLOPES OF THE SOUTHERN AND CENTRAL WASHINGTON CASCADES. AT THIS
TIME...ADVISORY OR WARNING CRITERIA AMOUNTS OF SNOW ARE NOT
EXPECTED. VERY COLD TEMPERATURES ARE EXPECTED TO BEGIN FILTERING
INTO THE REGION FROM THE NORTH LATE TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
EXTREME COLD SUNDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
EXTREME COLD MONDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
EXTREME COLD TUESDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
VERY COLD EARLY SEASON ARCTIC AIR IS EXPECTED TO SPILL INTO THE
REGION FROM THE NORTH AND NORTHEAST OVER THE NEXT SEVERAL DAYS. ALL
AREAS OF THE CWA WILL EXPERIENCE WELL BELOW NORMAL TEMPERATURES WITH
MAXIMUM READINGS NOT RISING ABOVE FREEZING FOR AT LEAST SUNDAY
THROUGH THE FIRST HALF OF THE COMING NEXT WEEK. LATER IN THE WEEK
TEMPERATURES WILL BEGIN TO MODERATE AS THE FLOW ALOFT GRADUALLY
BECOMES NORTHWEST AND THEN WESTERLY AGAIN. LATE IN THE WEEK PACIFIC
WEATHER DISTURBANCES WILL BRING VARYING AMOUNTS OF PRECIPITATION
WITH POSSIBLY A WINTRY MIX OF SNOW SLEET AND FREEZING RAIN AS WARMER
MOIST AIR RUNS OVER THE DOME OF ARCTIC AIR THAT WILL BE IN PLACE
OVER THE PACIFIC NORTHWEST. THAT SITUATION WILL BE MONITORED CLOSELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198604.